Tennessee, 2019

Drought in Tennessee, September 25 to 30, 2019

September 25 to 30, 2019 · NWS OHX · 15 events in 15 counties and zones

An unusually persistent upper level ridge of high pressure centered near and over the Tennessee Valley caused a prolonged period of record to near-record heat and dry weather throughout Middle Tennessee throughout September 2019. This heatwave set new records for warmest September ever at Crossville and second warmest September ever at Nashville.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An unusually persistent upper level ridge of high pressure centered near and over the Tennessee Valley caused a prolonged period of record to near-record heat and dry weather throughout Middle Tennessee throughout September 2019. This heatwave set new records for warmest September ever at Crossville and second warmest September ever at Nashville. In addition, the lack of rainfall in both Nashville and Crossville made September 2019 the driest month of September ever since records began. Interestingly, this occurred only one year after the very wet month of September 2018, which was the #7 wettest at Nashville and the #1 wettest September ever at Crossville. In addition, although 2019 started off extremely wet with record rainfall and severe flooding in February and March, the lengthy dry conditions in September resulted in moderate (D1) to severe (D2) drought conditions across much of Middle Tennessee by the last week of the month per the U.S. Drought Monitor. The dry conditions and hot temperatures led to several brush fires across the area. These drought conditions intensified in the first week of October 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 24, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 24, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1218 AM CDT Wed Sep 25 2019

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Made some minor adjustments earlier to account for a couple of
models showing some showers west of I-65 after sunrise tomorrow.
Otherwise, things look to be on track. Still expecting the
approach of a rather weak frontal boundary tomorrow evening, which
might give many a MUCH needed shower. This won't be a drought
buster by any means, but hopefully it will soften up the ground
for some. Frontal passage likely won't be until Thursday morning,
so this could be a prolonged light, scattered shower event. Also,
a rumble of thunder tomorrow evening isn't out of the question,
but no severe weather is expected.

&&

.AVIATION...
06Z TAF DISCUSSION.

Dry high pressure will keep VFR going through the next 24 hours.
Clouds will gradually increase and lower through Wednesday and
Wednesday night as a front approaches. Isolated light showers
will form as well, but the coverage and intensity look too low to
include in the tafs at this time.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........13
Hazardous weather outlook, Sep 24, 4:04 AM CST, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Tue Sep 24 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-251030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Dickson

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dickson forecast zone
Reported by
Drought Monitor
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Drought, Cheatham

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cheatham forecast zone
Reported by
Drought Monitor
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Drought, Davidson

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Davidson forecast zone
Reported by
Drought Monitor
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Drought, Wilson

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Drought, Putnam

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Drought, Cumberland

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cumberland forecast zone
Reported by
Drought Monitor
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Drought, Dekalb

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Drought Monitor
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Drought, White

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Drought, Hickman

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Drought, Williamson

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Drought, Maury

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Maury forecast zone
Reported by
Drought Monitor
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Drought, Marshall

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Drought, Rutherford

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rutherford forecast zone
Reported by
Drought Monitor
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Drought, Cannon

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cannon forecast zone
Reported by
Drought Monitor
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Drought, Giles

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Giles forecast zone
Reported by
Drought Monitor
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857337, 857338, 857339, 857340, 857341, 857342, 857343, 857344, 857345, 857346, 857347, 857348, 857349, 857350, 857351.